Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 1, 2021Lewis and Clark County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 1, 2021, 6:13 PM MDT for Lewis and Clark County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2021, 6:13 PM MDT (00:13 UTC)
Expired
Jul 1, 2021, 6:45 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 65 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
3898 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WWUS85 KTFX 020013
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
613 PM MDT Thu Jul 1 2021
 
MTZ014-020045-
Central and Southern Lewis and Clark MT-
613 PM MDT Thu Jul 1 2021

...SPECIAL WEATHER STATEMENT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek, or 22 miles southwest of Cascade. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southeastern Lewis
and Clark County.

This includes the following highways...
 Interstate 15 between mile markers 228 and 231.
 Highway 287 near mile marker 1 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Holter Lake, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4706 11185 4694 11186 4695 11205 4704 11207
TIME...MOT...LOC 0012Z 096DEG 1KT 4699 11195 

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 1, 6:01 PM MDT, 12 minutes earlier.

Area forecast discussion, Jul 1, 6:01 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
601 PM MDT Thu Jul 1 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Expect hot and dry weather to continue through the end of the
week. With the rapid drying expected, fire weather becomes a
concern across some areas, especially as evening shower and
thunderstorm activity is anticipated over the next few days.

&&

.DISCUSSION...

Rest of Today and Tomorrow...

Upper level ridging continues to linger over the area. Expect the
associated sunshine, along with some very hot and dry conditions
for much of the CWA today and tomorrow. Highs are forecast to
reach into the mid 90s to low 100s, while Relative Humidity (RH)
values fall under 15% in some areas. There has been sufficient
instability for isolated showers and thunderstorms across
southwest Montana so far today, with a few also along the Divide
west of Augusta. On Friday, the approach of an upper level trough
may allow isolated to scattered thunderstorm activity to spread
from SW MT northeastward across much of the CWA. Winds will
remain light across most of the area, but a Red Flag Warning is in
effect for Hill, Blaine, Chouteau and Fergus Counties due to
stronger winds expected there today and tomorrow.

Saturday through next Thursday...

With a weakening upper level ridge, temperatures cool a bit on
Saturday across north-central MT, but with little change in the
heat across SW MT. Highs are generally expected to range in the
90s. Expect a chance for isolated thunderstorms through Monday,
mostly confined to higher elevations and SW MT. A weak trough
passing to the north Sun night into Mon may bring slightly lower
heights to the area, and perhaps the first chance of a widespread
break in the 90s, but this is by no means guaranteed. Regardless,
the warmer than normal and mostly dry conditions are expected to
continue through the period, and likely beyond. -Kredensor

&&

.AVIATION...
601 PM MDT Thu Jul 1 2021 (02/00Z TAF period)

Monsoonal moisture and weak disturbances continue to spark scattered
thunderstorms over southwest Montana and over the Divide this
evening. Gusty winds and vicinity lightning have been the primary
impacts thus far. Thunder with variable gusty winds have been added
to KEKS and KBZN through 02/03Z. A thunderstorm outflow continues to
bring gusty southwesterly winds to KHLN, but left the mention of
thunder out since confidence remains low that thunderstorms will
redevelop here tonight. Troughing over the Pacific Northwest will
inch closer to the region tonight into Friday. This will cause any
easterly breezes over Central/North-central Montana to become more
westerly. There will also be another chance for isolated to
scattered afternoon and evening thunderstorms for Friday, which is
expected to impact more of Central/North-central MT than today.
Still, mostly VFR conditions can be expected for this TAF period. -
RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Between the heat and expected afternoon/evening RH values under
20%, fuels will continue to rapidly dry across the area for the
majority of locations that don't pick up much rain from a shower
or thunderstorm. Thus fire initiation will be increasingly likely
from any natural or human-caused starts. Fortunately, winds look
to be mostly on the lighter side the next few days, but stronger
winds forecast northeast and east of Great Falls have prompted
the issuance of a Red Flag Warning for Fire Zones 113 and 115
through Friday. Isolated to scattered showers and thunderstorms
move into southwestern Montana Thursday and Friday, then spread
into north central Montana over the weekend. There is also a
slight risk for dry thunderstorms in western portions of
southwestern Montana Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  98  58  94 /  10  20  20  10
CTB  60  95  55  89 /  10  10  10  10
HLN  64  97  63  98 /  20  20  10  10
BZN  56  94  57  97 /  20  30  10  10
WYS  44  82  44  84 /  30  40  10  20
DLN  54  89  55  92 /  20  30  10  20
HVR  64 102  62  94 /   0  10  20  10
LWT  60  96  61  92 /   0  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT Friday Blaine...Cascade...Central
and Southern Lewis and Clark...Chouteau...Eastern Glacier...
Eastern Pondera...Eastern Teton...Fergus...Hill...Judith Basin...
Liberty...Northern Rocky Mountain Front...Southern Rocky
Mountain Front...Toole.

Red Flag Warning from 2 PM to 8 PM MDT Friday Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

Red Flag Warning until 9 PM MDT Friday Chouteau and Fergus
Counties...Hill and Blaine Counties.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 1, 2:54 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
254 PM MDT Thu Jul 1 2021

MTZ052-012145-
Jefferson-
254 PM MDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JEFFERSON COUNTY...

At 253 PM MDT, a strong thunderstorm was located 7 miles northeast of
Walkerville, or 9 miles northeast of Butte, moving northwest at 15
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Elk Park.

This includes Interstate 15 between mile markers 134 and 152.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4633 11254 4635 11249 4633 11246 4639 11240
      4597 11217 4590 11233 4596 11244 4602 11244
      4605 11248 4608 11246 4613 11252 4618 11251
      4617 11256 4623 11260
TIME...MOT...LOC 2053Z 146DEG 14KT 4609 11240

TPP
Special weather statement, Jul 1, 3:37 PM MDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
337 PM MDT Thu Jul 1 2021

MTZ055-012200-
Gallatin-
337 PM MDT Thu Jul 1 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLATIN COUNTY...

At 336 PM MDT, a strong thunderstorm was located 7 miles northwest of
West Yellowstone. The storm is nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Yellowstone Village.

This includes the following highways...
 Highway 191 between mile markers 2 and 11.
 Highway 287 between mile markers 15 and 22.

If outdoors, consider seeking shelter inside a building.

If you are on or near Hebgen Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4481 11128 4487 11110 4475 11109 4470 11110
      4469 11110 4468 11126
TIME...MOT...LOC 2136Z 090DEG 4KT 4475 11119

CMC
Special weather statement, Jul 1, 6:04 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Great Falls MT
604 PM MDT Thu Jul 1 2021

MTZ014-020030-
Central and Southern Lewis and Clark MT-
604 PM MDT Thu Jul 1 2021

...SPECIAL WEATHER STATEMENT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Lincoln, or 40 miles west of Cascade. This storm
was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Lewis and
Clark County.

This includes Highway 200 between mile markers 74 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4722 11240 4703 11230 4693 11263 4712 11270
TIME...MOT...LOC 0003Z 096DEG 1KT 4707 11251

CMC
Special weather statement, Jul 1, 6:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
613 PM MDT Thu Jul 1 2021

MTZ014-020045-
Central and Southern Lewis and Clark MT-
613 PM MDT Thu Jul 1 2021

...SPECIAL WEATHER STATEMENT...

At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek, or 22 miles southwest of Cascade. This storm was nearly
stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Lewis
and Clark County.

This includes the following highways...
 Interstate 15 between mile markers 228 and 231.
 Highway 287 near mile marker 1 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Holter Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4706 11185 4694 11186 4695 11205 4704 11207
TIME...MOT...LOC 0012Z 096DEG 1KT 4699 11195

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:04 PM MDTSpecial Weather StatementTFXLewis and Clark26 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.